Dear Chairs and Members of the Committee on Mental Health and Substance Abuse:

I am a retired cardiothoracic surgeon. I retired from surgery in 1997. I reentered medicine in 2003 although in a non-surgical capacity. Over the years since 2003, I began noticing an alarming number of patients taking psychiatric medications who reported they were not benefiting from these medications or that the benefit did not exceed side effects. Many patients reported difficulty in discontinuing these medications because of intolerable withdrawal effects so ultimately I began assisting these patients in very gradual tapering protocols using compounded liquid preps the patients could very gradually reduce over the course of several months to minimize withdrawal symptoms.

Over time I began to see increasing numbers of patients needing assistance discontinuing benzodiazepines and non-benzodiazepine hypnotic drugs known as Z drugs. Today over 90% of my patients are seeking help discontinuing benzodiazepines. I have found that these medications are the nastiest drugs to discontinue because of a vast array of often severe withdrawal symptoms that can persist for several months or even years after an abrupt discontinuance or a very rapid taper. Withdrawal symptoms vary from patient to patient but generally include anxiety far worse than the patient experienced prior to ever taking the drug.

While very gradual tapering off these medications over a period of several months can mitigate or even eliminate withdrawal symptoms or discontinuation syndrome, problems can still arise while a person is taking the medication due to developing tolerance. Once a person develops tolerance to a benzodiazepine, then he or she will no longer experience any therapeutic benefit from the medication but rather experience withdrawal symptoms albeit typically less severe than experienced from a complete and abrupt discontinuance of the drug. Many physicians misdiagnose this phenomenon as unrelated new or worsening anxiety or other psychiatric disorders. Instead of addressing the underlying problem of benzodiazepine tolerance, unfortunately, many physicians simply either increase the dose of the drug or prescribe new psychotropic medications.

Cold turkey or rapid discontinuation of benzodiazepines and hypnotics can often result in severe and protracted withdrawal syndrome lasting 2 or more years. For a significant percentage of individuals, abrupt discontinuance of these medications leads to much unnecessary suffering. There is a wide variety of withdrawal patterns, and indeed, some patients have much ease in discontinuing these medications. There appears to be a bell curve that represents the various degrees of sensitivity to discontinuance of these medications. Unfortunately, physicians appear to take a one size fits all approach in this matter using patients that have little or no problem with discontinuation as the measuring stick for all others. In some cases, I have had to use very gradual tapering methods on patients who are told they should have no problem discontinuing their drug because they are only taking “very small doses.”

I have had a good deal of success in assisting patients discontinue these drugs using my ultra gradual tapering methods. Many of my patients have previously endured the horror of unexpected withdrawal syndrome from rapid drug tapers recommended by their well meaning physician. Many of my patients believed they were doomed to either remain on the medication or endure intolerable withdrawal symptoms. Most of these individuals have gone on to be free of these medications under my care. Unfortunately, most physicians do not understand the need for such gradual tapering methods, so the patient is left to sort out the problem for himself.

I have great compassion for my patients because I experienced severe withdrawal syndrome for over two years after I attempted to wean myself off Valium about 38 years ago. I experienced severe anxiety, excessive sweating, and the sensation that bugs were crawling under my skin for a period of well over two years. At the time I did not have full understanding that withdrawal from Valium caused all these symptoms. Instead, I simply thought I was simply developing new phobias. It was a dark chapter in my life but that experience has guided me in my efforts to help scores of people who find themselves in the predicament I was in so long ago.

All of this is to say that an ounce of prevention is worth a pound of cure. The express informed requirement of Bill H.3594 will spare many souls of unwittingly becoming physically dependent on benzodiazepine and benzodiazepine agonist class drugs and avoid withdrawal and obviate the need to taper off these medications so gradually. I urge the lawmakers of Massachusetts to pass this bill and become a leader for other states to follow in the future.

Sincerely,

Raymond Armstrong, MD